Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 55, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 2023, 6:57 PM CDT for Cass County, Mason County, Menard County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2023, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 15, 2023, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cass County, IL, Mason County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WUUS53 KILX 152357
SVRILX
ILC017-125-129-160030-
/O.NEW.KILX.SV.W.0055.230415T2357Z-230416T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
657 PM CDT Sat Apr 15 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Menard County in central Illinois...
Cass County in west central Illinois...
Southwestern Mason County in central Illinois...
* Until 730 PM CDT.
* At 657 PM CDT, a severe thunderstorm was located near Virginia,
moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Chandlerville around 700 PM CDT.
Kilbourne around 715 PM CDT.
Other locations in the path of this severe thunderstorm include
Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 9042 4016 9026 4015 9023 4015 9021
4019 9020 4032 8996 3997 8977 3987 9024
3988 9026 3987 9038 4002 9044
TIME...MOT...LOC 2357Z 244DEG 43KT 4000 9019
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
371 follow-up statement
348
WWUS53 KILX 160023
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
723 PM CDT Sat Apr 15 2023
ILC017-125-129-160030-
/O.CON.KILX.SV.W.0055.000000T0000Z-230416T0030Z/
Menard-Cass-Mason-
723 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MENARD...NORTHEASTERN CASS AND SOUTHWESTERN MASON
COUNTIES...
At 723 PM CDT, a severe thunderstorm was located near Greenview, or 8
miles southwest of Mason City, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northwestern Menard, northeastern Cass and southwestern Mason
Counties, including the following locations... Poplar City, Lincolns
New Salem, Atterberry, Oakford and Newmansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 9021 4019 9020 4032 8996 3997 8977
3996 9009
TIME...MOT...LOC 0023Z 244DEG 43KT 4014 8983
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:03 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 15, 3:03 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 303 PM CDT Sat Apr 15 2023 .SYNOPSIS... Issued at 133 PM CDT Sat Apr 15 2023 Active weather will continue for central Illinois through the weekend, with strong thunderstorms this evening, showers with snow mixing in tomorrow night, and winds gusting to 40 mph or higher tomorrow and especially Monday. Summer like warmth is expected to briefly return midweek, though there will be multiple chances for thunderstorms Wednesday through early Friday as another low pressure system approaches from the west. && .UPDATE... Issued at 303 PM CDT Sat Apr 15 2023 Clearing has overspread far eastern Missouri and areas west of I-55 this afternoon, fostering increasing surface based instability and decreasing CIN, which dropped to less than 25 J/kg across all of Missouri per SPC Mesoanalysis as of 3 PM. There, robust convection has developed, and in fact baseball size hail was recently reported with the cell that just moved through Bolivar. This cluster of storms is quickly moving our way, and the latest high resolution model guidance suggests it'll start to become our problem by around 5-6 PM, by which time some type of watch will likely be warranted for hail, wind, and a marginal tornado risk. The HRRR has been consistent the past several iterations at bringing convection with scattered to widespread 40-50 kt wind gusts through the area, with some places likely gusting above the severe threshold - mainly across our southwest counties before the storms start to weaken with loss of diurnal heating - between 7 and 11 PM. && .SHORT TERM...(This evening through Sunday) ISSUED AT 133 PM CDT Sat Apr 15 2023 <<<<<<< Key Messages >>>>>>> (1) Severe thunderstorm potential through this afternoon (2) Turning quickly colder with potential for snow tomorrow night (1) As of 130 PM, thunderstorms have quickly developed across eastern Kansas and western Missouri where mid level lapse rates are steepening as 500mb temps drop (-21C at KC already) with the approach of the upper trough from the west. Latest SPC Mesoanalysis suggests 700-500mb lapse rates have dipped below -8C/km across virtually the entire state of Missouri, save the far eastern portion where convection this morning has cooled the boundary layer. With abundant sunshine, temps were warming fast this morning across our CWA, but these have dropped a bit as remnant ouflow from those decaying thunderstorms overspread us from west to east (and even produced some brief gusty winds). This convection has served to strengthen the capping inversion, with upwards of 250 J/kg of CIN now in place across areas west of I-55. However, the clearing in its wake is impressive, and as this translates across the CWA we may be able to rewarm sufficiently to steepen low level lapse rates and prime the lower levels for renewed convective development. In the meantime, there's still enough mid- level instability advecting our way from the west for hail producing storms to develop along remnant ouflow boundaries, and there are signs of some development already along the Missouri/Illinois state line (though the stronger activity, responsible for the severe thunderstorm watch to our west, is still a couple hundred miles away). Given the relatively dry low levels fostering inverted V type soundings, gusty to locally damaging winds will be a threat if storms become briefly surface based this evening, which is most likely if and when a QLCS can develop. Convective mode is looking messier in the CAMs, but even a loosely organized broken line could feature some localized bowing segments where one/more miniature RIJs could yield sporadic 50+kt gusts in an environment which soundings suggest may have upwards of 1000 J/kg of DCAPE. We'll be watching closely this afternoon and evening as things evolve. (2) We'll have lingering showers through Monday morning given abundant wrap around moisture getting pulled into the region on the back side of the surface low, and odds are some of this will fall as snow given dropping temps aloft (only one member of the LREF has 850mb temps > 0C after 3 PM CDT Sunday). HREF suggests a 70/30% prob for rain/snow in our southeast and 20/80% prob for rain/snow in our northwest by 7 PM Sunday evening, and chances are likely to increase further overnight Sunday night into Monday morning as temperatures cool a little more. NBM is only giving a 10% chance for more than 0.1" of snow accumulation, and only 14/100 LREF members have accumulations, in Peoria by Monday morning thanks to our week of upper 70s/lower 80s high temps resulting in a warm ground. We've got some light (sub 0.5") accumulations in the forecast for our extreme northern CWA, but this should be confined to grassy surfaces. .LONG TERM...(Sunday night through Saturday) ISSUED AT 133 PM CDT Sat Apr 15 2023 <<<<<<< Key Messages >>>>>>> (3) Guidance gives a 60% chance winds reach Advisory criteria Monday (4) Potential for frost Monday night (5) Big warm up by midweek, with severe potential returning (3) The deterministic models show the surface pressure gradient tightening Sunday into early Monday, and now HREF mean (max) has winds gusting to around 40 (45-50) mph on Monday - now looking to be the windiest day in the forecast, though only several mph gustier than Sunday. NBM would suggest around a 60% chance we'll hit Advisory criteria Monday; chances are lower for most of the area Sunday, except in our northwest counties where the gradient will be tightest. (4) The day Monday will be windy, but precipitation should be tapering off from west to east in the early morning and clouds decreasing through the afternoon. Depending on how quickly winds ease Monday night, we could wind up with low temps in even the upper 20s across our northern counties, and with growing season now in full swing across our entire CWA we might need frost/freeze headlines to cover that potential. We'll wait a bit to see what model trends are for winds (and cloud cover) Monday night before we pull the trigger on anything, but the concern is there. (5) If you're over winter, don't let Sunday and Monday get you down. Though Tuesday will be off to a chilly start, NBM suggests a ~70% (30%) chance temps will warm into the 60s (70s) in Lincoln, and Wednesday looks warmer still. Probabilities for temps exceeding 70 and 80 deg F, even at Galesburg, are around 70% and 25% for both Wednesday and Thursday. As the next storm system approaches from the west, CSU and CIPS machine learning each have a 15% severe probability contour for areas southwest of I-74 for D6/Thursday, with CIPS identifying hail is the main hazard. There's still tremendous spread on how that system will evolve to our west, so we don't want to sound an alarm of concern this early, but it'll be something to bear watching with the mean of both the EPS and GEFS supporting 500+ J/kg of SBCAPE across our CWA ahead of the surface cold front, behind which another cool down is expected to close the work week and kick off the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Apr 15 2023 In the short term, the main concern is with timing of convective activity. Showers approaching KSPI/KPIA have been weakening and lighting activity has been diminishing, so no thunder mention will be included initially. Focus for thunder activity will begin from 22-24Z near KSPI/KPIA and spread east toward KCMI by 02-03Z. Brief IFR visibilities possible with the heavier rain. After that, a more widespread lowering of ceilings will take place following passage of a cold front, and ceilings near or below 1,000 feet should be in place between 09-12Z. Winds will swing to the west behind the front, and gusts 20-30 knots are likely much of Sunday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM Sunday to 7 PM CDT Monday for ILZ027>030- 036. && UPDATE...Bumgardner SYNOPSIS...Bumgardner SHORT TERM...Bumgardner LONG TERM...Bumgardner AVIATION...Geelhart
Hazardous weather outlook, Apr 15, 3:06 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 306 PM CDT Sat Apr 15 2023 ILZ036-040-041-047-161100- Fulton-Schuyler-Mason-Cass- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for west central Illinois. .DAY ONE...Late This Afternoon and Tonight. Scattered thunderstorms are expected late this afternoon into early evening. Some of these may be strong to severe, with damaging wind gusts and large hail the primary hazards. Tornado chances are low, but cannot be ruled out. Minor flooding will continue along the Illinois River from Havana to Beardstown. .DAYS TWO THROUGH SEVEN...Sunday through Friday. West winds will gust 35 to 45 mph on Sunday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Lingering minor flooding on the Illinois River should subside by early Monday. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 10 pm. ILZ027>031-037-038-042-043-048>053-161100- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt- Menard-Scott-Morgan-Sangamon-Christian-Macon- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are most likely late this afternoon through mid evening. Some of these may be strong to severe, with damaging wind gusts and large hail the primary hazards. Tornado chances are low, but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. West winds will gust 35 to 45 mph on Sunday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Temperatures will fall to near freezing Monday night near the I-74 corridor, which may damage sensitive vegetation. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 10 pm. ILZ044>046-054>057-061-161100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are most likely this evening. Some of these may be strong to severe, with damaging wind gusts and isolated large hail the primary hazards. A tornado cannot be ruled out, but would be most likely west of I-57. .DAYS TWO THROUGH SEVEN...Sunday through Friday. West winds will gust 30 to 40 mph on Sunday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Temperatures will fall to near freezing Monday night near the I-74 corridor, which may damage sensitive vegetation. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight. ILZ062-063-066>068-071>073-161100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 306 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Late This Afternoon and Tonight. Thunderstorms are most likely this evening. Some of these may be strong to severe, with damaging wind gusts and isolated large hail the primary hazards. A tornado cannot be ruled out, but would be most likely west of I-57. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds will gust 40 to 45 mph on Monday. This may blow around lightweight outdoor objects and cause difficult travel for high profile vehicles. Thunderstorms are possible Thursday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight. Geelhart
In the hours before
Local storm report, Apr 15, 6:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG MEREDOSIA 39.83N 90.56W
04/15/2023 MORGAN IL TRAINED SPOTTER
LARGE TREE BRANCHES REPORTED DOWN.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:28 PM CDT | Wind Advisory | ILX | Champaign, Coles, DeWitt, Douglas, Fulton, Knox and 11 more | 49 hr |
| Apr 15, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 36 min |
| Apr 15, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 45 min |
| Apr 15, 6:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.